George Washington University School of Medicine and Health Sciences Washington, DC, United States
Adam M. Jacob, DO1, Reem Q. Al Shabeeb, MD2, Ishaan Dharia, MD3, Kabir Chhabra, BA1, Marie L. Borum, MD, EdD, MPH1 1George Washington University School of Medicine and Health Sciences, Washington, DC; 2Inova Fairfax Hospital, Falls Church, VA; 3Mount Sinai Hospital, New York, NY
Introduction: Thiopurines, such as azathioprine (AZA) and 6-mercaptopurine (6-MP), are immunomodulating therapies used in inflammatory bowel disease (IBD). There are rare cases of thiopurines causing hypoglycemia. 6-MP has been reported to cause hypoglycemia in the pediatric population during treatment of acute lymphoblastic leukemia. We present the first reported case of hypoglycemia after 6-MP initiation in an adult patient with IBD.
Case Description/Methods: A 33-year-old female with a history of SIBO, idiopathic gastroparesis and GERD presented with 4-5 years of recurrent abdominal pain, occurring 2-3 times per year. Her pain was typically periumbilical with radiation to the right side, then becoming more diffuse. The episodes were preceded by loose stools, then constipation and associated fevers. Evaluation at multiple medical centers was notable for mild leukocytosis and ileal inflammation on abdominal CT scans. She was treated with analgesics and antibiotics without a definitive diagnosis. Following presentation to our medical facility, she was diagnosed with suspected Crohn’s disease with complete resolution of symptoms following Budesonide. Discontinuation of Budesonide resulted in symptom recurrence and she was transitioned to 6-MP. On day 3 after 6-MP initiation, she experienced diaphoresis with serum glucose of 54 despite no previous history of hypoglycemia. Subsequent daily glucose ranged between 40-50 mg / dL, with a low of 32 mg / dL. 6-MP was discontinued with decreased hypoglycemic episodes the following week, with subsequent complete resolution of hypoglycemic episodes.
Discussion: Hypoglycemia is a rare side effect of thiopurines, infrequently occurring with acute lymphoblastic leukemia treatment in pediatric patients. It remains unclear if this is a dose-dependent adverse effect. Hypoglycemic effects of 6-MP have been attributed to the metabolite, 6-methyl mercaptopurine (6-MMP). The use of allopurinol with 6-MP can block methylation and reduce conversion to 6-MMP which can potentially decrease hypoglycemic side effects. To our knowledge, this is the first reported case of 6-MP causing hypoglycemia in an adult IBD patient. It is important that clinicians are aware of the potential adverse to ensure optimal management of IBD patients.
Disclosures: Adam Jacob indicated no relevant financial relationships. Reem Al Shabeeb indicated no relevant financial relationships. Ishaan Dharia indicated no relevant financial relationships. Kabir Chhabra indicated no relevant financial relationships. Marie Borum indicated no relevant financial relationships.
Adam M. Jacob, DO1, Reem Q. Al Shabeeb, MD2, Ishaan Dharia, MD3, Kabir Chhabra, BA1, Marie L. Borum, MD, EdD, MPH1. P1678 - A Rare Case of Hypoglycemia Following 6-Mercaptopurine Initiation in an Inflammatory Bowel Disease Patient, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.